MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE KD-612

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE KD-612
Model Number KD-612L
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Perforation (2001)
Date of Event 12/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report has been returned to olympus, however the inspection/evaluation is not yet complete.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.This reported event has been reported by the importer on mdr# 2951238-2022-00303.
 
Event or Problem Description
The customer reports during an esophagogastroduodenoscopy (egd) with endoscopic submucosal dissection (esd) procedure using a single use electrosurgical knife kd-612, the ceramic tip fell off within the first few minutes of use and onto the anterior wall of the gastric body.The patient experienced a 2mm perforation through the muscularis propria (mp) layer.The patient was treated with two hemostatic clips.The patient's current condition is stable.The generator used in the case was erbe, and it did not malfunction in any way.The generator setting being used in the case was: swift coag 30w.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation results.New information is reported in d4 (lot number), d9 (date returned), h4, h6, and h10.The device history record (dhr) for the complaint device has been reviewed and it is confirmed that the device met all design and quality specification when it was shipped.Physical evaluation of the returned device: mqsj received one single use electrosurgical knife kd-612l, device lot# 17k 09, and its packaging lot# 17k.Visual inspection as received condition confirmed ceramic electrode tip fell off, missing, not returned.There are charred marks on the distal cutting knife.However, the handle section, plug, and outer sheath are intact and functional.The plug and distal end were checked and passed the continuity.The instructions for use (ifu) shipped with the device provides the user the following information related to the reported event: ·when the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip and the electrode or deformation/break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or hemorrhages.If the tip or cutting knife is detached be sure to collect it using grasping forceps.¿ aspirate fluids such as mucus that adhere to the electrode and/or the cutting knife, outer sheath and body cavity tissues.Patient injury such as punctures, hemorrhages, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may break the cutting knife or crack the tip.¿ always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as punctures, hemorrhages or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation ¿be careful not to use excessive force when removing tissue attached to the cutting knife.When the tip is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife or crack the tip.¿if resistance is encountered during insertion, do not force the instrument.Reduce the angulation until the instrument passes smoothly.Forcing the instrument could cause patient injury, such as punctures, hemorrhages or mucous membrane damage.Do not insert the instrument by force while the endoscope is angulated tightly.Otherwise, it may damage the endoscope and/or crack the tip.Conclusion summary: the definitive root cause of the reported event could not be determined.Based on the available information the following is presumed: considering the condition of the returned device, a likely mechanism causing the tip detachment might be the following: 1)due to the factor described below, current discharge between the tissue and the electrode was occurred during electrical current conduction.·the output activation setting was high.·the device was used in the coagulation mode.·electrical current conduction time was long.·contact length between the tissue and the electrode was short.2)high heat caused by current discharge was locally applied to the tip and the electrode.This caused the adhesive strength of the adhesive agent which affixes the cutting knife and the tip to decrease.3)a force to perform tissue incision was applied to the tip.Due to the description stated above 2, the adhesive strength of the adhesive agent decreased causing the tip detachment.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation and correction to the initial with information inadvertently left out (b5 and h6).Based on the lm updated investigation, it is likely the mechanism causing the tip detachment could be due to the following: 1.) due to the factor described below, spark discharge between the tissue and the electrode occurred during output activation.·the high-frequency output was set too high the output setting for activation was too high ·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.2.) high heat caused by spark discharge was locally applied to the tip and the electrode.This caused the adhesive strength of the adhesive agent which affixes the cutting knife and the tip to decrease.3.) a force to exchange the device was applied to the tip.Due to the description stated above 2, the adhesive strength of the adhesive agent decreased causing the tip detachment.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.
 
Event or Problem Description
It was reported that the perforation was due to a thermal injury extending all the way through the tissue -caused by the tip of the device when it separated off and fell onto the tissue.Additionally, the customer reported that the ceramic tip was not retrieved.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-612
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13306940
Report Number8010047-2022-01702
Device Sequence Number3672800
Product Code KNS
UDI-Device Identifier04953170325892
UDI-Public04953170325892
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-612L
Device Lot Number17K09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2021
Supplement Date Received by Manufacturer03/08/2022
04/05/2024
Initial Report FDA Received Date01/20/2022
Supplement Report FDA Received Date04/05/2022
04/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ERBE APC2, SN (B)(6).
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexFemale
Patient Weight59 KG